Search
  • Camille Schrier

Why I carry NARCAN® (Naloxone HCl) Nasal Spray

Updated: Oct 18



This is a sponsored post written by me on behalf of Emergent BioSolutions for IZEA Worldwide to help raise awareness. All opinions are mine.

--

There are always a few staples I have in my bag when I leave home. My wallet, hand sanitizer, bandages, some lip balm, hair ties, tissues, acetaminophen, business cards, an extra pair of contacts, sunglasses, and NARCAN® (Naloxone HCl) Nasal Spray.


I carry NARCAN® because I may be able to help save the life of someone experiencing a potentially fatal opioid overdose.


When I started my advocacy around fighting the opioid epidemic in 2019, around 130 Americans were dying every day from an opioid overdose. After 2 years and a pandemic – these numbers have gotten drastically more tragic:


“The final 2020 total in the United States could exceed 90,000 overdose deaths, compared to 70,630 in 2019. That would not only be the highest annual number on record, but the largest single-year percentage increase in the past 20 years.” – CommonwealthFund.org


“Opioids accounted for around 75 percent of all overdose deaths during the early months of the pandemic; around 80 percent of those included synthetic opioids.” – CommonwealthFund.org


It saddens me to think that so many of the lives lost to an opioid overdose could have possibly been prevented. But I’m encouraged that a tool like NARCAN® is available so anyone can be prepared to help others experiencing an opioid overdose emergency.


NARCAN® has the potential to save a life. If you want the science behind it... here's how it works. When an overdose occurs, the opioids overwhelm receptors within the brain that control your ability to breathe…which can cause shortness of breath or stop breathing altogether. NARCAN® Nasal Spray is a medication that binds to those same receptors within the body and temporarily reverses the effects of an overdose. NARCAN® provides us with the ability to help rescue someone while awaiting emergency medical assistance. NARCAN® was designed for ease-of-use with no specialized training required. And when used quickly, it can help restore breathing… potentially saving their life. Repeat doses may be necessary and always administer according to the Instructions for Use.


There are many reasons for opioid overdose emergencies and most often, they are accidental. No matter WHAT the situation that led to an overdose, it’s an emergency that needs appropriate intervention. Anyone taking a prescription opioid for pain or living with opioid use disorder (OUD) or dependence, should have NARCAN® Nasal Spray available.

In case of an opioid emergency, are you prepared? You never know when you might need to jump into action to help save someone’s life.


Learn more on how to get NARCAN®


NARCAN® (naloxone HCl) Nasal Spray Indication and Important Safety Information


What is NARCAN Nasal Spray?

  • NARCAN Nasal Spray is a prescription medicine used for the treatment of a known or suspected opioid overdose emergency with signs of breathing problems and severe sleepiness or not being able to respond.

  • NARCAN Nasal Spray is to be given right away and does not take the place of emergency medical care. Get emergency medical help right away after giving the first dose of NARCAN Nasal Spray, even if the person wakes up.

NARCAN Nasal Spray is safe and effective in children for known or suspected opioid overdose.]


Important Safety Information


Who should not use NARCAN Nasal Spray?

Do not use NARCAN Nasal Spray if you are allergic to naloxone hydrochloride or any of the ingredients in NARCAN Nasal Spray.


What is the most important information I should know about NARCAN Nasal Spray? NARCAN Nasal Spray is used to temporarily reverse the effects of opioid medicines. The medicine in NARCAN Nasal Spray has no effect in people who are not taking opioid medicines. Always carry NARCAN Nasal Spray with you in case of an opioid overdose.


1. Use NARCAN Nasal Spray right away if you or your caregiver think signs or symptoms of an opioid overdose are present, even if you are not sure, because an opioid overdose can cause severe injury or death. Signs and symptoms of an opioid overdose may include:

  • unusual sleepiness and you are not able to awaken the person with a loud voice or by rubbing firmly on the middle of their chest (sternum)

  • breathing problems including slow or shallow breathing in someone difficult to awaken or who looks like they are not breathing

  • the black circle in the center of the colored part of the eye (pupil) is very small, sometimes called "pinpoint pupils," in someone difficult to awaken

2. Family members, caregivers, or other people who may have to use NARCAN Nasal Spray in an opioid overdose should know where NARCAN Nasal Spray is stored and how to give NARCAN Nasal Spray before an opioid overdose happens.


3. Get emergency medical help right away after giving the first dose of NARCAN Nasal Spray. Rescue breathing or CPR (cardiopulmonary resuscitation) may be given while waiting for emergency medical help.


4. The signs and symptoms of an opioid overdose can return after NARCAN Nasal Spray is given. If this happens, give another dose after 2 to 3 minutes using a new NARCAN Nasal Spray device and watch the person closely until emergency help is received.



What should I tell my healthcare provider before using NARCAN Nasal Spray?

Before using NARCAN Nasal Spray, tell your healthcare provider about all of your medical conditions, including if you:

  • have heart problems

  • are pregnant or plan to become pregnant. Use of NARCAN Nasal Spray may cause withdrawal symptoms in your unborn baby. Your unborn baby should be examined by a healthcare provider right away after you use NARCAN Nasal Spray.

  • are breastfeeding or plan to breastfeed. It is not known if NARCAN Nasal Spray passes into your breast milk.

Tell your healthcare provider about the medicines you take, including prescription and over-the- counter medicines, drugs, vitamins, and herbal supplements.


What are the possible side effects of NARCAN Nasal Spray?

NARCAN Nasal Spray may cause serious side effects, including:

Sudden opioid withdrawal symptoms which can be severe. In someone who has been using opioids regularly, opioid withdrawal symptoms can happen suddenly after receiving NARCAN Nasal Spray and may include:

  • body aches

  • yawning

  • diarrhea

  • nausea or vomiting

  • increased heart rate

  • nervousness

  • fever

  • restlessness or irritability

  • runny nose

  • shivering or trembling

  • sneezing

  • stomach cramping

  • goose bumps

  • weakness

  • sweating

  • increased blood pressure

Some patients may show aggressive behavior upon abrupt reversal of an opioid overdose.


In infants under 4 weeks old who have been receiving opioids regularly, sudden opioid withdrawal may be life-threatening if not treated the right way. Signs and symptoms include: seizures, crying more than usual, and increased reflexes.


These are not all of the possible side effects of NARCAN Nasal Spray. Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088 or www.fda.gov/medwatch.


Please see full Prescribing Information


NNS CON ISI 08/2020


Sources:

https://www.commonwealthfund.org/blog/2021/spike-drug-overdose-deaths-during-covid-19-pandemic-and-policy-options-move-forward




140 views0 comments

Recent Posts

See All